Taking birth control long term could mean get your eyes checked
In a first study of its kind, researchers link eye disease that can lead to blindness to long-term use of birth control pills.
Glaucoma is an eye disease that often has no symptoms until it affects vision. New research suggests contraception (birth control) pills used for three-years or more might raise a woman's risk of developing the disease.
According to the research that was a collaborative effort from University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China, women taking the pills for more than three years developed glaucoma, regardless of the type birth control they took.
The risk was 2.08 times higher for women on oral contraceptives compared to women not taking the pills.
Women in the study were part of the National Health and Nutrition Examination Survey (NHANES) study conducted by the Centers for Disease Control.
Included were 3,406 women age 40 and older in the U.S. who completed a vision and reproductive health questionnaire in addition to eye exams.
The study doesn't prove birth control pills cause glaucoma. However, the finding also supports a past link to estrogen's contribution to the eye disease.
Birth control pills are convenient, but not without risks. They are also taboo in some religions.
Women are often plagued with weight gain, headache and breast tenderness from taking the hormones.
Nausea is also a side effect of oral contraceptives in addition to breakthrough vaginal bleeding.
The study authors suggest women who have taken oral contraceptives for three or more years - especially those with other risks for glaucoma including family history and of African-American descent - should be followed closely by an ophthalmologist.
The finding was presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans.
Image credit: Wikimedia Commons
Author: Jonathan Trobe
"The Eyes Have it"